Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 277, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 16, 2004, 2:29 PM CDT for Humboldt County, Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2004, 2:29 PM CDT (19:29 UTC)
- Expired
- Jun 16, 2004, 3:15 PM CDT
- In force
- 46 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Humboldt County, IA
The radar
The Des Moines radar (KDMX), 127 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.5 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 421 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 530 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- -70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
396 WUUS53 KDMX 161929 SVRDMX IAC091-162015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 229 PM CDT WED JUN 16 2004 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HUMBOLDT COUNTY IN NORTH CENTRAL IOWA * UNTIL 315 PM CDT * AT 226 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTH OF DAKOTA CITY...OR ABOUT 8 MILES NORTH OF FORT DODGE...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... 6 MILES SOUTHEAST OF DAKOTA CITY AROUND 235 PM... NEAR THOR AROUND 245 PM AND 7 MILES SOUTHEAST OF HARDY AROUND 300 PM. DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM WEDNESDAY EVENING FOR EASTERN IOWA. LAT...LON 4290 9444 4266 9444 4266 9400 4290 9401 $$ KINNEY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 9:15 PM CDT, 17 hours 14 minutes earlier.
Area forecast discussion, Jun 15, 9:15 PM CDT, 17 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 915 PM CDT TUE JUN 15 2004 .SHORT TERM...TNGT 00Z SFC MAP SHOWING CDFNT OVR SE SD. TSTMS DEVELOPED NEAR BOUNDARY OVR SERN SD AND MN. MORE WDSPRD CONVECTION OVER NEBRASKA ALONG BOUNDARY. AMS RMNS UNSTABLE OVER WRN IA ATTM. A FEW SHOWERS OVR SE IN TROPICAL AMS LIFTING NE. CONCERN TONIGHT IS TSTMS OVR FA. DEEP CONVECTION AND AREA OF PRIMARY CONCERN FOR HEAVY RAIN/SEVERE WEATHER SHOULD REMAIN FOCUSED TO THE WEST OF IA ON THE NOSE OF LOW-LVL JET. CDFNT SHUD PUSH INTO NW LATE TONIGHT. IA APPEARS TO BE TOO FAR SOUTH TO BENEFIT FM DYNAMICS ASSOCIATED WITH TAIL OF S/WV TROF OVER SRN CANADA. TROF SHOULD BE STRONG ENOUGH TO PUSH BOUNDARY INTO IA OVERNIGHT. LOW-LVL JET SUPPORT NOT OVERLY GOOD EITHER FOR CONTINUED CONVECTION (20KTS OR LESS). WILL KEEP POPS IN NW FA DURG OVERNIGHT HOURS AND DROP TO THE SOUTHEAST. NO CHANGES TO FCST ON WEDNESDAY AND WILL KEEP WATCH GOING. && .DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH WED. && JOHNSON
Hazardous weather outlook, Jun 16, 5:55 AM CDT, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE DES MOINES IA 555 AM CDT WED JUN 16 2004 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-171059- ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN- CARROLL-CASS-CERRO GORDO-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-EMMET- FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT- JASPER-KOSSUTH-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE- PALO ALTO-POCAHONTAS-POLK-POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR- UNION-WAPELLO-WARREN-WAYNE-WEBSTER-WINNEBAGO-WORTH-WRIGHT- 500 AM CDT WED JUN 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A THREAT OF HEAVY RAINFALL AND FLASH FLOODING EXISTS THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL DEVELOP BEFORE NOON IN WESTERN AND CENTRAL IOWA...AND SPREAD NORTHEAST THROUGH THE AFTERNOON. OTHER STORMS WILL DEVELOP ALONG A COLD FRONT DROPPING INTO NORTHERN IOWA. RAINFALL RATES OF 1 TO 3 INCHES PER HOUR...SLOW MOVEMENT AND TRAINING OF STORMS COULD LEAD TO EXCESSIVE RAINFALL IN A SHORT PERIOD OF TIME. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...INCLUDING A THREAT OF BRIEF ISOLATED TORNADOES. CONDITIONS ARE FAVORABLE FOR FAST DEVELOPING LANDSPOUT AND MINI- SUPERCELL TORNADOES. HAIL IS A LESSOR THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY ANOTHER PERIOD OF THUNDERSTORMS WITH POTENTIALLY HEAVY RAIN WILL OCCUR ON THURSDAY...BUT THE RISK OF SEVERE WEATHER IS QUITE LOW. LOOKING FURTHER AHEAD...THUNDERSTORMS ARE AGAIN POSSIBLE SATURDAY AND TUESDAY...BOTH WITH SLIGHT RISKS OF SEVERE WEATHER AND HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TODAY FOR SEVERE WEATHER...AND FOR TONIGHT AND THURSDAY PRIMARILY TO REPORT FLOODING OR HEAVY RAIN TOTALS. SPOTTERS MAY AGAIN BE NEEDED AGAIN SATURDAY AND TUESDAY. KULA
In the hours before
Local storm report, Jun 16, 2:02 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
202 PM CDT WED JUN 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0140 PM TSTM WND DMG 4 S BARNUM 42.45N 94.36W
06/16/2004 WEBSTER IA LAW ENFORCEMENT
TWO BARNS DAMAGED OR DESTROYED.
&&
SEARCYLocal storm report, Jun 16, 2:04 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
204 PM CDT WED JUN 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0152 PM FLASH FLOOD ROCKWELL CITY 42.40N 94.63W
06/16/2004 CALHOUN IA LAW ENFORCEMENT
NUMEROUS COUNTY ROADS FLOODED. HIGHWAY 20 EAST OF
ROCKWELL CITY FLOODING WITH WATER RUNNING OVER ROAD.
0157 PM FLASH FLOOD SAC CITY 42.42N 95.00W
06/16/2004 SAC IA LAW ENFORCEMENT
SEVERAL COUNTY ROADS FLOODED DUE TO FLASH FLOODING.
&&
JAJSpecial weather statement, Jun 16, 2:12 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 212 PM CDT WED JUN 16 2004 IAZ007-016-017-025>028-036>039-047>050-059>062-072>075-083>086- 094>097-170000- ...SEVERE THUNDERSTORM WATCH #483 REMAINS IN EFFECT UNTIL 700 PM CDT FOR THE COUNTIES OF... APPANOOSE BLACK HAWK BOONE BREMER BUTLER CERRO GORDO CLARKE DALLAS DAVIS DECATUR FRANKLIN GRUNDY HAMILTON HANCOCK HARDIN JASPER LUCAS MADISON MAHASKA MARION MARSHALL MONROE POLK POWESHIEK STORY TAMA WAPELLO WARREN WAYNE WORTH WRIGHT GRAMS
Local storm report, Jun 16, 2:15 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
215 PM CDT WED JUN 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0150 PM TSTM WND GST 5 E LOHRVILLE 42.27N 94.45W
06/16/2004 60 MPH CALHOUN IA LAW ENFORCEMENT
&&
SEARCYLocal storm report, Jun 16, 2:15 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
215 PM CDT WED JUN 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0150 PM TSTM WND GST 5 E LOHRVILLE 42.27N 94.45W
06/16/2004 6 MPH CALHOUN IA LAW ENFORCEMENT
&&
SEARCYLocal storm report, Jun 16, 2:25 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
225 PM CDT WED JUN 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0220 PM TSTM WND GST 4 W FORT DODGE 42.51N 94.26W
06/16/2004 60 MPH WEBSTER IA TRAINED SPOTTER
AT HIGHWAY D14 HIGHWAY 169 NEAR THE FORT DODGE AIRPORT.
&&
BFThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 10:59 AM CDT | Tornado Warning | DMX | Crawford | 31 min |
| Jun 16, 11:07 AM CDT | Severe Thunderstorm Warning | DMX | Sac | 38 min |
| Jun 16, 12:19 PM CDT | Flash Flood Warning | DMX | Sac | 3 hr |
| Jun 16, 12:28 PM CDT | Severe Thunderstorm Warning | DMX | Sac | 47 min |
| Jun 16, 12:30 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 60 min |
| Jun 16, 1:01 PM CDT | Tornado Warning | DMX | Calhoun | 44 min |
| Jun 16, 1:17 PM CDT | Flash Flood Warning | DMX | Calhoun | 3 hr |
| Jun 16, 1:23 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 52 min |
| Jun 16, 1:31 PM CDT | Severe Thunderstorm Warning | DMX | Webster | 59 min |
| Jun 16, 1:38 PM CDT | Tornado Warning | DMX | Webster | 57 min |
| Jun 16, 1:49 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 41 min |
| Jun 16, 2:35 PM CDT | Severe Thunderstorm Warning | DMX | Webster | 40 min |
| Jun 16, 3:10 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Wright | 50 min |
| Jun 16, 3:48 PM CDT | Flash Flood Warning | DMX | Cerro Gordo | 4 hr |
| Jun 16, 3:58 PM CDT | Severe Thunderstorm Warning | DMX | Franklin | 32 min |
| Jun 16, 4:27 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 33 min |
| Jun 16, 5:24 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 56 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.